A recent issue of the Safety Matters newsletter from Brigham and Women’s Hospital in Boston, includes stories about two errors that threatened patient safety. The incidents are typical of the errors shared publicly by the hospital.
In the first incident, a nurse administered a dose of cough suppressant to patient at 7 a.m. The medicine could be taken on an as-needed basis every eight hours, so the patient’s next dose could therefore be given at 3 p.m. A second nurse was assigned to care for the patient while the first was off the unit. The second nurse administered a dose of medication because the patient was coughing. The first nurse returned and gave the patient another dose at 2:30 p.m., thinking it was only the second dose. She gave the dose early because the patient was about to leave the unit for testing. The electronic health record issued a warning that the dose was being given early: “Based on the ordered frequency, this medication is possibly being administered too close to another administration. Please review previous administrations to verify appropriateness.”
The nurse dismissed the warning because she was purposefully giving the “second” dose 30 minutes early. The patient was not harmed by the additional dose but the nurse later realized the error and reported it. She also offered a potential solution: the warning box in the electronic record could include the time the last dose was given. The hospital has made that improvement to the electronic record system.
In the second incident, a baby exposed to addictive opiate drugs during the pregnancy was prescribed clonidine to reduce withdrawal symptoms. The pharmacy prepared two doses for delivery to the neonatal intensive care unit (NICU), one for immediate administration and another for later that night. The pharmacy dispensing system printed two preparation labels but only patient label, so only the one properly labeled dose was delivered to the NICU.
However, both doses were recorded in the electronic record as having been properly filled and delivered to the NICU. When the nurse discovered the second dose was missing at the time it was to be administered, she had to call the pharmacy and wait for the second dose to be prepared and delivered. This cause a delay in the baby receiving the medication.
The nurse’s report of the incident turned out to be just one of several reports involving the same type of delay. The hospital investigated the problem and fixed the medication dispensing system to ensure the correct number of labels are printed.